Tinea Incognito

September 14, 2005
Jonathan S. Crane, MD

,
Reynold C. Wong, MD

Consultation was sought for diagnosis of the concentric rings of erythema and scaling that appeared on one side of a 42-year-old woman's face. The patient had used a moderately potent topical corticosteroid that had been prescribed for a facial "rash."

Consultation was sought for diagnosis of the concentric rings of erythema and scaling that appeared on one side of a 42-year-old woman's face. The patient had used a moderately potent topical corticosteroid that had been prescribed for a facial "rash."

Initially, the topical agent had controlled the itching and redness, but upon cessation of treatment, the rash recurred and enlarged with each treatment cycle. A diagnosis of steroid-modified tinea or tinea incognito was made by Dr Reynold C. Wong of Sacramento, Calif. Hyphae were seen on a potassium hydroxide examination, confirming the diagnosis.

Tinea infection modified by topical corticosteroids can lead to concentric rings of erythema with little scaling, writes Dr Wong. Presumably, these rings represent waves of fungal growth. Strong, fluorinated corticosteroid agents are most likely to produce this picture, but even 1% hydrocortisone cream occasionally can induce this reaction.

A topical antifungal preparation cured the rash completely within 4 weeks.

Related Content:

Infection | Skin Diseases